Alert archive / New York / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 68, NWS Buffalo, NY

August 12, 2023Lewis County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Aug 12, 2023, 5:25 PM EDT for Lewis County, New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2023, 5:25 PM EDT (21:25 UTC)
Expired
Aug 12, 2023, 6:00 PM EDT
In force
35 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 33 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 12:50 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.4 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

023 
WUUS51 KBUF 122125
SVRBUF
NYC049-122200-
/O.NEW.KBUF.SV.W.0068.230812T2125Z-230812T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
525 PM EDT Sat Aug 12 2023

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  South central Lewis County in central New York...

* Until 600 PM EDT.

* At 524 PM EDT, a severe thunderstorm was located 10 miles southwest
  of Highmarket, or 10 miles northeast of Camden, moving southeast at
  30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Swancott Mill and West Leyden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4342 7553 4347 7573 4354 7565 4351 7533
TIME...MOT...LOC 2124Z 300DEG 27KT 4345 7563 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Apffel
2 follow-up statements
868 
WWUS51 KBUF 122140
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
540 PM EDT Sat Aug 12 2023

NYC049-122200-
/O.CON.KBUF.SV.W.0068.000000T0000Z-230812T2200Z/
Lewis NY-
540 PM EDT Sat Aug 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTH CENTRAL LEWIS COUNTY...

At 540 PM EDT, a severe thunderstorm was located 9 miles south of
Highmarket, or 11 miles west of Boonville, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Swancott Mill and West Leyden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4345 7566 4353 7554 4351 7533 4342 7553
TIME...MOT...LOC 2140Z 291DEG 13KT 4345 7556 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Apffel
797 
WWUS51 KBUF 122151
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
551 PM EDT Sat Aug 12 2023

NYC049-122200-
/O.EXP.KBUF.SV.W.0068.000000T0000Z-230812T2200Z/
Lewis NY-
551 PM EDT Sat Aug 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LEWIS COUNTY
WILL EXPIRE AT 600 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4345 7566 4353 7554 4351 7533 4342 7553
TIME...MOT...LOC 2150Z 300DEG 27KT 4342 7548 

$$

Apffel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:16 PM EDT, 9 minutes earlier.

Area forecast discussion, Aug 12, 5:16 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
516 PM EDT Sat Aug 12 2023

.SYNOPSIS...
An active weather day across western and north central NY with
strong to severe storms possible, especially for the western
Southern Tier into the Finger Lakes region and Central NY. A few
scattered showers may linger into Sunday, however a much quieter
finish to the weekend is expected. Yet another area of low pressure
is then set to bring more unsettled weather for the first part of
the new work week.

&&

.NEAR TERM /THROUGH SUNDAY/...
...A TORNADO WATCH is in effect for the western Southern Tier,
western Finger Lakes region, and portions of central NY until 9 PM...

Severe weather is possible early this evening. Enhanced risk of
severe in place on Day 1 outlook issued by SPC.

Ongoing showers and thunderstorms are across the western
Southern Tier and southern Tug Hill region with mostly dry
weather in between. Dewpoints remain in the mid to upper 60s with
PWATS ranging from 1.3 to 1.8 inches based on mesoanalysis.
Pockets of destabilization have led to surface based instability
around 2-3k J/kg. A strong, southwest flow across western NY has
led to breezy conditions downwind of Lake Erie with gusts of
30-35 mph at the BUF airport early this evening. This strong
southwest flow has cut-off potential for strong storms today.

There remains a few areas of concern this evening, first across
northwest Pennsylvania and southern NY. A cluster of strong
thunderstorms is ingrained in a 40-50kt jet at the base of a
mid-level trough. Effective shear is 40-50kts across western NY
this evening. This activity will continue to move east with
heavy rain as the main threat. A few discrete cells remain
possible across Allegany county, the western Finger Lakes region
and into Oswego county this evening. While confidence has
lowered for severe thunderstorms this evening, there remains an
isolated threat of severe thunderstorms. Diving down further,
hodographs are more elongated with the cluster of storms across
northeast Ohio which makes sense with the mid-level jet.
Hodographs take on more of a counterclockwise look further east
with surface winds out of the south-southeast (mainly east of
the forecast area.) If winds back out of the southeast, then
conditions may become more favorable for tornadoes.

Next area of concern is across the eastern Lake Ontario region.
While only an isolated threat of severe thunderstorms early
this evening, a cluster of storms north of Lake Ontario will
approach the Saint Lawrence Valley this evening. There has been
showers and storms across the eastern Lake Ontario region today
and there may not be enough time to recover, so confidence is
low for this area. Forecast soundings east of Lake Ontario also
showing very small MBE vectors indicating slow storm movement
and continued potential for localized heavy downpours and a risk
of flash flooding. WPC has highlighted all of our area within a
Marginal risk for excessive rainfall.

Strong storms will exit southern and eastern areas by late evening
and there could be a few more showers and rumbles of thunder just
about anywhere through the early overnight. After this, best chances
for lingering showers will be east of Lake Ontario closer to mid-
level trough axis and occluding sfc low. Otherwise, dry mid-level
air and lingering low-level moisture will promote some low clouds
and patchy fog. Still muggy too as main cold front will not arrive
until during the day on Sunday.

The main shortwave trough will move east with heights increasing
through Sunday. Mostly dry weather expected Sunday with a slight
chance of showers across the Tug Hill in the afternoon.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Sunday night another weak bubble of high pressure and associated
drier air will build southeastward across our area. This will result
in a dry night for most...save for across the North Country/Saint
Lawrence Valley where a lingering weak surface trough could produce
a couple isolated showers. Lows will range from the mid 50s across
interior portions of the Southern Tier/North Country to around 60
along the lakeshores.

On Monday the weak surface trough will remain draped across the
Saint Lawrence Valley...and may generate a few more widely scattered
showers there and across adjoining portions of the North Country.
Otherwise the weak surface ridge will drift eastward into eastern
New York/western New England while a rather vigorous shortwave
trough digs across the Upper Mississippi Valley and western Great
Lakes...with its attendant surface low tracking eastward to Ohio by
late in the day. The 12z guidance suite continues the trend toward a
slower and more southerly track to this latter system...and as such
much of the day now appears likely to be dry...with just some lower-
end (20-30%) chances of a few showers reaching western New York
during the mid to late afternoon hours. Highs will mostly be in the
mid to upper 70s.

Monday night the potent shortwave trough will dig across the central
Great Lakes and southern Ontario...with its associated surface low
tracking either over or just south of western New York during the
second half of the night. This will set the stage for increasingly
wet conditions from southwest to northeast as the night moves
along...along with at least some potential for heavy rainfall south
of Lake Ontario given the low track and precipitable water values
climbing to between 1.50" and 1.75". Meanwhile severe potential
continues to lower with the more southerly track of the low and a
consequent lowering of instability across our area...though this
will still bear watching as the rather sheared environment would be
supportive of some stronger to potentially severe storms should the
low track further north than currently suggested. With plenty of
clouds and precip around...overnight lows will be in the low to mid
60s.

On Tuesday the strong shortwave trough and surface low will finish
their trek across our region...with the highest PWATS and
corresponding heavy rain threat sliding off to our east during the
morning following the passage of the surface low. Nonetheless...a
general likelihood of showers and embedded storms will still persist
through the afternoon given that the shortwave axis will be passing
through aloft during that time. Given the more southerly track of
the low and the expected precipitation and cloud over...highs on
Tuesday should only manage to reach the lower to mid 70s in most
places...with the high terrain possibly not even making it out of
the upper 60s.

The whole system will then continue to slide eastward and away from
our region Tuesday night...while expansive surface high pressure and
drier air over the mid-Mississippi Valley builds eastward across the
Ohio Valley and Great Lakes. This will result in dwindling leftover
showers Tuesday evening...followed by a mainly dry second half of
the night. Otherwise...lows will range through the 50s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Moving on into the extended portion of the forecast...high pressure
will be draped across our area Wednesday...before slowly drifting
off to our east Thursday. This should bring us two consecutive days
with dry conditions...something that has been rather hard to come by
of late to say the least. Meanwhile...slightly below average highs
in the mid to upper 70s Wednesday will climb back to seasonably warm
levels in the lower to mid 80s Thursday as a southerly return flow
sets up on the backside of the slowly departing surface ridge.

After that the medium range guidance diverges rather markedly with
its handling of the large-scale pattern for late next week. Just
looking at the three major operational packages...these suggest
anything ranging from flat upper ridging building across our region
along with continued dry conditions and building warmth to the
formation of a rather pronounced closed low over the Great Lakes
along with a return to cooler and more unsettled conditions. Given
this rather large degree of variance and the pattern we've seen for
much of this summer...for now have stuck fairly close to NBM
guidance and continuity...which indicate a return of chance PoPs
late in the work week along with near to slightly above normal
temperatures.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Potential for strong to severe thunderstorms will continue
through early this evening across the eastern Great Lakes
region. An area of showers with embedded thunderstorms will move
into KJHW this evening. These will move east, staying south of
KBUF and KROC. There will be a period of MVFR/IFR at KJHW this
evening. Mainly VFR northeast of Lake Erie including KBUF, KIAG
where a stiff lake breeze will keep thunderstorm chances very
low.

Another cluster of storms well west of KART will approach the
area tonight. Will need to keep an eye on this and might need to
add restrictions into KART for tonight.

Patchy fog is expected across the region tonight. VFR conditions
Sunday.

Outlook...

Sunday...VFR/MVFR with a few showers possible, mainly east of the
Genesee Valley.
Monday...VFR/MVFR with the chance for showers and possible thunder
increasing from west to east.
Tuesday...VFR/MVFR with showers and a chance of thunderstorms.
Wednesday and Thursday...VFR.

&&

.MARINE...
Southwest winds will diminish on the eastern end of Lake Erie
tonight. A Small Craft Advisory in effect for Erie to Buffalo
Harbor will drop this evening. There will be multiple rounds of
thunderstorms through this evening, some of which could need
Special Marine Warnings.

Winds remain elevated tonight into Sunday keeping waters on the
choppy side, especially across eastern Lake Ontario where SCA
conditions will be possible for the second half of the weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 6 PM EDT this evening for NYZ010-
     085.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020-
         040-041.

&&

SYNOPSIS...Fries/HSK/JLA
NEAR TERM...HSK/JLA
SHORT TERM...JM/JJR
LONG TERM...JM/JJR
AVIATION...HSK/JLA
MARINE...Fries/HSK/JLA
Hazardous weather outlook, Aug 12, 12:59 PM EDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1259 PM EDT Sat Aug 12 2023

NYZ001>003-007-008-011-012-131700-
Niagara-Orleans-Monroe-Jefferson-Lewis-Genesee-Wyoming-
1259 PM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are likely today, especially this afternoon
through early this evening. Damaging winds and large hail are the
main hazards. An isolated tornado is also possible from the Southern
Tier to southeast of Lake Ontario.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>006-013-014-019>021-131700-
Wayne-Northern Cayuga-Oswego-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-
1259 PM EDT Sat Aug 12 2023

...TORNADO WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-085-131700-
Northern Erie-Southern Erie-
1259 PM EDT Sat Aug 12 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Severe thunderstorms are possible today, mainly during the afternoon
hours. The main hazards will be damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state
and CDC guidelines.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-131700-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1259 PM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

Thunderstorms could produce large hail and strong winds through
early this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 12, 12:15 PM EDT, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1215 PM EDT Sat Aug 12 2023

NYZ005-006-121645-
Oswego NY-Northern Cayuga NY-
1215 PM EDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT CAYUGA AND WEST CENTRAL OSWEGO
COUNTIES THROUGH 1245 PM EDT...

At 1215 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fair Haven Beach State Park, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oswego, Fair Haven Beach State Park, Nine Mile Point, Mexico Point
State Park, Battle Island State Park, Scriba, Sterling, New Haven,
Minetto, Mexico, Hannibal, Furniss, and Fruit Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4327 7662 4338 7675 4345 7665 4351 7653
      4356 7645 4357 7636 4356 7631 4357 7627
      4347 7617
TIME...MOT...LOC 1615Z 236DEG 26KT 4338 7663

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Fries
Special weather statement, Aug 12, 12:30 PM EDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1230 PM EDT Sat Aug 12 2023

NYZ010-012-085-121700-
Southern Erie NY-Wyoming NY-Northern Erie NY-
1230 PM EDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WYOMING AND EAST CENTRAL
ERIE COUNTIES THROUGH 100 PM EDT...

At 1230 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wales Center, or near East Aurora, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warsaw, Wales Center, Varysburg, Sheldon, Wyoming, Gainesville,
Strykersville, Hermitage, Orangeville Center, Dale, Java Center,
South Wales, and North Java.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4270 7859 4281 7854 4284 7806 4256 7813
TIME...MOT...LOC 1630Z 279DEG 24KT 4273 7849

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Fries
Special weather statement, Aug 12, 1:33 PM EDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Buffalo NY
133 PM EDT Sat Aug 12 2023

NYZ006-008-121830-
Oswego NY-Lewis NY-
133 PM EDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LEWIS AND EAST CENTRAL
OSWEGO COUNTIES THROUGH 230 PM EDT...

At 133 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camden, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Redfield, Whetstone Gulf State Park, Highmarket, Lyonsdale, Greig,
Port Leyden, Lyons Falls, Constableville, Turin, Osceola, West
Leyden, Mohawk Hill, North Osceola, Swancott Mill, Talcottville, and
Brantingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM EDT for central New
York.

&&

LAT...LON 4342 7553 4348 7581 4340 7585 4349 7594
      4379 7533 4357 7521
TIME...MOT...LOC 1733Z 235DEG 31KT 4341 7577

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Apffel
Special weather statement, Aug 12, 3:43 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Buffalo NY
343 PM EDT Sat Aug 12 2023

NYZ007-122045-
Jefferson-
343 PM EDT Sat Aug 12 2023

...HEAVY RAIN IN THE WATERTOWN AREA THROUGH 445 PM...

An area of heavy rain will move across the city of Watertown, and
nearby locations. Rainfall amounts of around an inch can be expected
during the next hour, which will result of ponding of water in low
lying areas in the city of Watertown, and Interstate 81.

Locations impacted include...
Watertown, Fort Drum, Glen Park, Sackets Harbor, Black River,
Brownville, Calcium, and Rutland Center.

This includes Interstate 81 between exits 44 and 48.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4387 7615 4396 7614 4408 7582 4395 7573

Apffel
Special weather statement, Aug 12, 5:17 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Buffalo NY
517 PM EDT Sat Aug 12 2023

NYZ008-122200-
Lewis NY-
517 PM EDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LEWIS COUNTY
THROUGH 600 PM EDT...

At 517 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Redfield, or 11 miles north of Camden, moving east at
20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Highmarket, Constableville, Mohawk Hill, Swancott Mill, and West
Leyden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4349 7539 4342 7553 4346 7572 4355 7570
      4362 7538
TIME...MOT...LOC 2117Z 275DEG 19KT 4349 7568

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:20 AM EDTSmall Craft AdvisoryBUF18 hr
Aug 12, 4:31 AM EDTBeach Hazards StatementBUFErie13 hr
Aug 12, 10:44 AM EDTSpecial Marine WarningBUF61 min
Aug 12, 11:15 AM EDTSpecial Weather StatementBUFNiagara, Orleans60 min
Aug 12, 11:38 AM EDTSpecial Marine WarningBUF52 min
Aug 12, 11:56 AM EDTSpecial Marine WarningBUF64 min
Aug 12, 12:15 PM EDTSpecial Weather StatementBUFOswego30 min
Aug 12, 12:30 PM EDTSpecial Weather StatementBUFWyoming30 min
Aug 12, 12:36 PM EDTSevere Thunderstorm WarningBUFErie, Livingston, Wyoming54 min
Aug 12, 1:19 PM EDTSpecial Marine WarningBUF56 min
Aug 12, 1:33 PM EDTSpecial Weather StatementBUFLewis57 min
Aug 12, 1:41 PM EDTSevere Thunderstorm WarningBUFLewis46 min
Aug 12, 2:07 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego53 min
Aug 12, 3:43 PM EDTSpecial Weather StatementBUFJefferson62 min
Aug 12, 5:17 PM EDTSpecial Weather StatementBUFLewis43 min
Aug 12, 6:29 PM EDTSpecial Marine WarningBUF61 min
Aug 12, 6:55 PM EDTSpecial Weather StatementBUFOrleans35 min
Aug 12, 6:57 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego63 min
Aug 12, 6:58 PM EDTSpecial Marine WarningBUF32 min
Aug 12, 7:01 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego44 min
Aug 12, 7:03 PM EDTSpecial Marine WarningBUF42 min
Aug 12, 7:23 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis67 min
Aug 12, 7:27 PM EDTSpecial Marine WarningBUF33 min
Aug 12, 7:29 PM EDTTornado WarningBUFOswego35 min
Aug 12, 7:44 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego61 min

Nearby

Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.